Why Do I Feel Sick After Taking Suboxone?

Medically Reviewed by Johnelle Smith, M.D on July 14, 2021

Suboxone can have flu-like side effects that make a person feel sick. Sickness may also be brought on by precipitated withdrawal, incorrect dosing, and other factors.

Does Suboxone Make You Sick?

A person might feel sick after taking Suboxone because of a few reasons, including side effects of Suboxone, dosing, precipitated withdrawal, and more.

The side effects of Suboxone have been compared to symptoms of the flu: feeling sick, tired, nauseous, vomiting, and other effects.

But these symptoms and their underlying issues can be treated or adjusted by changing the dosing of Suboxone.

Learn more about the side effects of taking Suboxone

Side Effects Of Suboxone May Cause Feelings Of Sickness

Though Suboxone is supposed to alleviate many of the symptoms of opioid withdrawal, it can make a person feel poorly due to its possible side effects.

The medication is known to have a range of flu-like side effects that can make a person feel very ill. This does not happen in every person who uses Suboxone, but it is possible.

A few of the side effects of Suboxone that may be causing feelings of sickness include:

  • nausea
  • vomiting
  • abdominal pain
  • dizziness
  • headache
  • constipation

A person using Suboxone may vomit, feel nauseous, or experience any other of the above symptoms for a few days after beginning Suboxone treatment.

Find the right treatment program today.

Call to be connected with a treatment specialist. 100% Free and Confidential.

(844) 616-3400

Sickness With Precipitated Withdrawal From Suboxone

One other possible culprit of Suboxone-induced sickness is precipitated withdrawal.

If a person detoxing from opioids takes Suboxone too early, they may experience precipitated withdrawal. This happens when there are too many other opioids already present in the body.

Suboxone contains partial opioid agonists, which then replace the full opioid agonists (such as heroin or oxycodone) already in a person’s system.

This can cause opioid withdrawal, which creates intense feelings of sickness, such as nausea and vomiting.

Read more about precipitated withdrawal from taking Suboxone

The Dose Of Suboxone Is Not Right

If someone is feeling sick after taking Suboxone, the dose may not be right.

Most clinicians start Suboxone treatment with an initial dose of 2 milligrams (mg) / 0.5 mg or 4 mg / 1 mg of buprenorphine and naloxone.

This can be increased in increments of 2 or 4 mg of buprenorphine, and reach a target dose of 12 to 16 mg / 4 mg of buprenorphine and naloxone.

A person with a higher tolerance of opioids may need more Suboxone in order to feel better, while others may have a lower tolerance and the dose could be too high.

A dose that’s too high or too low may cause feelings of sickness.

A Missed Dose May Cause Sickness

Suboxone is a long-acting opioid medication that works in the system for about 24 to 36 hours, so if a person takes a dose late they likely won’t feel any sickness.

However, everyone’s body responds differently to the medication and it is possible for the effects of Suboxone to wear off faster.

Missing a dose can make a person feel sick because the Suboxone is wearing off. If the missed dose is taken past the 24-to-36-hour mark, Suboxone withdrawal can set in, causing sickness.

Sickness Can Occur With Improper Use Of Suboxone

Suboxone comes in two forms: a dissolvable film or tablet. Both forms are designed to be effective when dissolved completely under the tongue or in the cheek.

If the medication is crushed, chewed, swallowed, taken with food or drink, or otherwise tampered with, it may not work as well.

In order to avoid getting sick, allow Suboxone to completely dissolve under the tongue or in the cheek for five to 10 minutes.

Is It Normal To Feel Sick After Taking Suboxone?

In short, yes, it’s normal to feel sick when taking Suboxone. Due to all of the above factors, there are many reasons why a person might feel sick after taking the prescription medication.

The good news is that feeling sick after using Suboxone is most likely only temporary.

Usually, these symptoms will only last for a short time because a person taking Suboxone can talk with their doctor about ways to adjust their prescription and use of other medications.

Talk with your doctor if you experience persistent uncomfortable symptoms of sickness.

Find A Suboxone Treatment Program For Opioid Addiction

If you or a loved one are struggling with opioids, you’re not alone in your search for recovery.

When you call our helpline, you’ll be connected with a trained specialist who can assist you in locating a treatment program to fit your recovery needs.

Suboxone treatment is available in a range of treatment programs at varying levels of care. Call us today to learn more.

This page does not provide medical advice. See more

Addiction Resource aims to provide only the most current, accurate information in regards to addiction and addiction treatment, which means we only reference the most credible sources available.

These include peer-reviewed journals, government entities and academic institutions, and leaders in addiction healthcare and advocacy. Learn more about how we safeguard our content by viewing our editorial policy.

  • Was this Helpful?
  • YesNo
Medically Reviewed by
Johnelle Smith, M.D on July 14, 2021
Let us walk you through the treatment process. We're here to help.
For Immediate Treatment Help Call:
100% Free & Confidential. Call (844) 616-3400